Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 172, NWS Springfield, MO

September 2, 2008Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 2, 2008, 8:20 PM CDT for Taney County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2008, 8:20 PM CDT (01:20 UTC)
Expired
Sep 3, 2008, 2:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Taney County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 030120
FFWSGF
MOC213-030700-
/O.NEW.KSGF.FF.W.0172.080903T0120Z-080903T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT TUE SEP 2 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 200 AM CDT.

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. BETWEEN ONE    
  AND TWO INCHES OF RAIN HAS ALREADY FALLEN WITH ADDITIONAL RAINFALL 
  EXPECTED. LOW WATER CROSSINGS NEAR HIGHWAY 125 AT SHOAL            
  CREEK...AND ON HIGHWAY 176 WEST OF HIGHWAY 160 WILL LIKELY BE      
  AFFECTED BY RUNOFF FROM THE HEAVY RAINFALL. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 3680 9278 3651 9279 3650 9331 3681 9331

$$

HATCH
2 follow-up statements
000 
WGUS73 KSGF 030447
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CDT TUE SEP 2 2008

MOC213-030700-
/O.CON.KSGF.FF.W.0172.000000T0000Z-080903T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TANEY MO-
1147 PM CDT TUE SEP 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR TANEY
COUNTY...

AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
PERSISTENT MODERATE TO HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR RAINFALL ESTIMATES INDICATE THAT A SWATH OF TWO TO TWO 
AND A HALF INCHES OF RAIN HAS ALREADY FALLEN FROM FORSYTH TO 
PROTEM...WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN POSSIBLE 
THROUGH 2 AM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
BRANSON...FORSYTH...HOLLISTER...MERRIAM WOODS...ROCKAWAY BEACH AND
TANEYVILLE. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

LAT...LON 3680 9278 3651 9279 3650 9331 3681 9331

$$
000 
WGUS73 KSGF 030701
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 AM CDT WED SEP 3 2008

MOC213-030709-
/O.EXP.KSGF.FF.W.0172.000000T0000Z-080903T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TANEY MO-
201 AM CDT WED SEP 3 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM CDT FOR TANEY
COUNTY...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD 
WARNING WHICH IS IN EFFECT UNTIL 1000 AM CDT FOR ALL OF TANEY 
COUNTY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3680 9278 3651 9279 3650 9331 3681 9331

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 6:58 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 2, 6:58 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT TUE SEP 2 2008

.UPDATE...

BAND OF STRONGER AND OCCASIONALLY ROTATING STORMS EXTENDS ACROSS
TANEY/STONE/BARRY COUNTIES WITH ADDITIONAL STORMS OVER NORTH
CENTRAL AR HEADED INTO THIS SAME AREA. GOING ZONE FORECAST HAS
AREA OF RAIN HANDLED WELL TONIGHT...JUST MADE A FEW MINOR TWEAKS
TO POPS FOLLOWING CURRENT RADAR TRENDS.

TERRY

&&

.DISCUSSION...

THE FOCUS OF THE FORECAST IS ON THE THREAT FOR HEAVY
RAIN...EXCESSIVE RAINFALL AND FLOODING AS TROPICAL MOISTURE
ASSOCIATED WITH GUSTAV INTERACTS WITH A FRONT IN SOUTHWEST
MISSOURI TONIGHT THROUGH FRIDAY. A SLIGHT THREAT OF ISOLATED
BRIEF WEAK TORNADOES IS POSSIBLE WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON DUE TO STRONG LOW LEVEL WIND SHEAR FROM
GUSTAV.

SHORT TERM (TONIGHT THROUGH FRIDAY)...

AT 3 PM SURFACE COLD FRONT EXTENDS ACROSS NORTHWEST MISSOURI INTO
WESTERN OKLAHOMA. TROPICAL DEPRESSION GUSTAV IS CENTERED OVER THE
ARK LATEX MOVING TO THE NORTH NORTHWEST.

CLOUD COVER AND TROPICAL MOISTURE HAS STEADILY INCREASED ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON. RAIN
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS SOUTHERN MISSOURI ASSOCIATED WITH THE OUTER BANDS OF THIS
TROPICAL MOISTURE ADVECTING NORTH. A MORE SIGNIFICANT BAND OF
CONVECTION EXTENDS ACROSS NORTHERN ARKANSAS. AS THIS BAND
MIGRATES NORTH...WILL NEED TO CLOSELY WATCH THUNDERSTORM
DOWNDRAFTS MIXING DOWN STRONGER EASTERLY WINDS ALOFT.

THE GFS AND ECMWF SOLUTIONS REMAIN CONSISTENT WITH BRINGING THE
SURFACE COLD FRONT INTO SOUTHWEST MISSOURI TONIGHT WITH THIS
BOUNDARY LINGERING THROUGH FRIDAY. FORECAST MODELS PROG GUSTAV TO
CONTINUE TO WEAKEN INTO A REMNANT LOW AND TRACK NORTHEAST ALONG
THIS BOUNDARY INTERACTING WITH A TROPICAL AIRMASS WITH
PRECIPITABLE WATER VALUES PROGGED NEAR 2 INCHES.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST
MISSOURI BEGINNING EARLY WEDNESDAY THROUGH FRIDAY MORNING. WITH A
TROPICAL AIRMASS AND DEEP EAST TO SOUTHEAST FLOW INTERACTING WITH
THIS BOUNDARY WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL
BE POSSIBLE GENERALLY ALONG AND SOUTHEAST OF A LINE FROM JOPLIN
TO WARSAW. THE FLASH FLOOD WATCH FURTHER DETAILS THE CONCERNS FOR
FLASH FLOODING...AREAL FLOODING AND RIVER FLOODING.

THE HEAVY RAIN IS EXPECTED WEDNESDAY AND THURSDAY ASSOCIATED WITH
THE STRONGEST LIFT AS THE REMNANT LOW MOVES ACROSS THE AREA. THE
THREAT FOR HEAVY RAIN...ALONG WITH RAIN CHANCES...SHOULD
GRADUALLY TAPER FROM WEST TO EAST ACROSS THE FORECAST AREA LATE
THURSDAY AND FRIDAY MORNING. AN UPPER LEVEL TROUGH WILL MOVE
THROUGH THE NORTHERN PLAINS KICKING THE BOUNDARY AND REMNANT
MOISTURE EAST.

THERE WILL BE A SLIGHT RISK FOR ISOLATED BRIEF WEAK TORNADOES
WEDNESDAY AND THURSDAY...PARTICULARLY ACROSS SOUTHERN MISSOURI...
WHERE STRONG DEEP LAYER SHEAR WILL BE PRESENT WITH 0-2KM SHEAR
NEAR 500 M2/S2 WITH LOW LCLS. INSTABILITY WILL BE A LIMITING
FACTOR TO THE TORNADO POTENTIAL BUT THE THREAT STILL EXISTS.

ANGLE

LONG TERM (SATURDAY THROUGH TUESDAY)...

MISSOURI SHOULD BE DRYING OUT BY SATURDAY AS UPPER FLOW BECOMES
ZONAL AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES
WILL LIKELY HOLD IN THE 80S FOR THE WEEKEND BUT MAY APPROACH 90 ON
SUNDAY. THE GFS OUTPUT ATTEMPTS TO SEND A WEAK SHORTWAVE TROUGH
THROUGH THE FLOW SUNDAY MORNING...BUT WILL LIKELY SEE NO MORE THAN A
SLIGHT INCREASE IN CLOUD COVER ACROSS THE NORTHERN CWA. LONG RANGE
MODELS ARE IN GOOD AGREEMENT IN PULLING A COLD FRONT INTO THE REGION
BY EARLY NEXT WEEK. THIS FRONT SHOULD HAVE PLENTY OF MOISTURE TO
WORK WITH AND WILL LIKELY SEE THUNDERSTORMS MOVING INTO THE
NORTHWESTERN CWA BY MONDAY...AND POPS INCREASING ACROSS THE REST OF
THE CWA MONDAY NIGHT.

BARJENBRUCH

&&

.AVIATION...

FOR THE 00Z TAFS...WILL CONTINUE TREND OF GRADUALLY BUILDING DOWN
CEILINGS TO IFR AS LARGE SHIELD OF RAIN ASSOCIATED WITH THE
REMNANTS OF GUSTAV BECOMES ENTRENCHED OVER THE AREA. SURFACE WINDS
SHOULD REMAIN EAST TO NORTHEAST WITH A GRADUAL INCREASE TO 15 TO
20 KNOTS BY THE END OF THE FORECAST PERIOD.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH FRIDAY MORNING
     FOR MOZ055>058-068>071-079>083-088>098-101>106.

KS...NONE.
&&
Hazardous weather outlook, Sep 2, 7:19 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT TUE SEP 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
719 PM CDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WIDESPREAD HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL BE
POSSIBLE THROUGH TONIGHT AS DEEP MOISTURE FROM THE REMNANTS OF
GUSTAV SPREADS NORTHWARD FROM SOUTHERN MISSOURI INTO CENTRAL
MISSOURI. WHILE THE OVERALL THREAT OF SEVERE WEATHER WILL BE LOW
DUE TO LIMITED INSTABILITY...STRONG VERTICAL WIND SHEAR MAY LEAD
TO THE DEVELOPMENT OF ISOLATED BRIEF WEAK TORNADOES IN AREAS ALONG
AND SOUTH OF THE INTERSTATE 44 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAIN IS LIKELY WEDNESDAY AND THURSDAY AS REMNANT MOISTURE
FROM GUSTAV CONTINUES TO TRACK NORTHWARD...LIFTING UP AND OVER A
STATIONARY FRONT OVER THE OZARKS. FLASH FLOODING WILL BE POSSIBLE
IN SMALL BASINS...LOW LYING AND POOR DRAINAGE AREAS...AND SOME
URBAN AREAS.

TOTAL RAINFALL AMOUNTS OF GENERALLY 3 TO 6 INCHES WITH LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM
JOPLIN TO WARSAW MISSOURI. THESE RAINFALL TOTALS COULD LEAD TO
RIVER FLOODING ALONG THE WHITE...GASCONADE...BIG PINEY AND BLACK
RIVER BASINS BY THURSDAY AND FRIDAY.

WHILE THE OVERALL THREAT OF SEVERE WEATHER WILL REMAIN LOW...STRONG
VERTICAL WIND SHEAR MAY LEAD TO THE DEVELOPMENT OF ISOLATED BRIEF
WEAK TORNADOES WEDNESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE FORECASTS AND
STATEMENTS CONCERNING THE POTENTIAL FOR HEAVY RAINFALL...FLOODING...AND
ISOLATED SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Sep 2, 7:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT TUE SEP 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     EAGLE ROCK              36.55N 93.75W
09/02/2008                   BARRY              MO   BROADCAST MEDIA

            SEVERAL TREES DAMAGED.

&&

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:58 AM CDTAreal Flood WarningSGFTaney8 hr
Sep 3, 5:59 PM CDTAreal Flood WarningSGFMaries, Miller, Morgan, Phelps6 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.